Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 216, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 6, 2002, 4:12 AM CDT for Leavenworth County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2002, 4:12 AM CDT (09:12 UTC)
- Expired
- Oct 6, 2002, 4:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Leavenworth County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 4:13 AM CDT | Hail 1 | Leavenworth, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2274 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
909
WUUS53 KEAX 060912
SVRMCI
KSC103-060945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 AM CDT SUN OCT 6 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS
* UNTIL 445 AM CDT
* AT 409 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR LEAVENWORTH...OR 17 MILES SOUTHEAST OF
ATCHISON...AND MOVING EAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
LEAVENWORTH COUNTY.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.
LAT...LON 3941 9516 3920 9518 3919 9499 3921 9494
3923 9487 3942 9499
SEAMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:58 AM CDT, 14 minutes earlier.
Area forecast discussion, Oct 6, 3:58 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 358 AM CDT SUN OCT 6 2002 IT TURNS OUT THERE WAS PLENTY OF MOISTURE AVAILABLE TO PRODUCE AN AREA OF STRONG THUNDERSTORMS ACROSS CENTRAL KANSAS...IN AN AREA OF STRONG WARM AIR ADVECTION AHEAD OF AN ELEVATED PRE-FRONTAL TROUGH. IN FACT THERE WAS ENOUGH MOISTURE AVAILABLE TO PRODUCE A NARROW LINE OF SHOWERS AND POSSIBLY THUNDERSTORMS ACROSS WEST CENTRAL MISSOURI. THESE DEVELOPED ALONG THE EASTERN EDGE OF THE 850MB THETA-E RIDGE SHORTLY AFTER MIDNIGHT AND QUICKLY MOVED EAST. EXPECT THE THUNDERSTORMS TO CONTINUE TO MOVE EAST ACROSS MOST OF THE FORECAST AREA THIS MORNING...WITH THE STRONGEST STORMS TO AFFECT THE CENTRAL PORTIONS OF MISSOURI WHERE BEST MOISTURE WILL BE. THE SURFACE AND 850MB FRONT QUICKLY PUSH THROUGH BY MIDDAY TODAY. 850MB WINDS ARE PROGGED TO BE IN THE 25 TO 35 KT RANGE...SO GOING FORECAST OF 20 TO 30 MPH WINDS THIS AFTERNOON LOOK GOOD. HIGH PRESSURE MOVES IN OVERNIGHT...ALLOWING WINDS TO DIMINISH TO 5 TO 15 MPH ACROSS THE AREA. TEMPERATURES WILL BE TRICKY TODAY WITH FRONTAL PASSAGE EXPECTED MIDDAY. MORNING READINGS WILL BE IN THE MID TO UPPER 50S. FRONT IS LAGGING BEHIND THE LINE OF STORMS SO IT SHOULD BE POSSIBLE TO GET AT LEAST INTO THE UPPER 60S/LOWER 70S ACROSS MOST OF THE AREA WITH ANY AMOUNT OF SUN. IT SHOULD BE COOLER IN THE NORTHWEST CORNER OF MISSOURI WHERE THE FRONT WILL MOVE THROUGH THE EARLIEST. LOW TEMPERATURES TONIGHT WILL BE THE COLDEST OF THE SEASON SO FAR. READINGS SHOULD COOL INTO THE MID AND UPPER 30S ACROSS THE ENTIRE AREA. DAY SHIFT WILL HAVE TO SEE HOW LIGHT THE WINDS BECOMING FOR POSSIBLE FROST ADVISORY. NRR .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, Oct 5, 1:00 PM CDT, 15 hours 12 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SAT OCT 5 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION WILL NOT BE NEEDED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DISCUSSION: A QUICK MOVING COLD FRONT WILL MOVE THROUGH KANSAS AND MISSOURI TOMORROW MORNING BRINGING BRISK NORTHWEST WINDS INTO THE REGION. A FEW THUNDERSTORMS ARE EXPECTED OVER SOUTHERN MISSOURI AHEAD OF THIS FRONT TOMORROW...BUT A LACK OF MOISTURE SHOULD PREVENT STORMS FROM IGNITING OVER NORTHERN PORTIONS OF THE STATE. THE REMAINDER OF NEXT WEEK LOOKS DRY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. KOCH
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.